A 68-year-old gentleman was admitted with confusion and unsteady gait following a flu-like illness. Medical history included hypertension and benign prostatic hypertrophy. Four months ago, family physician started prednisolone 30 mg OD for suspected polymyalgia rheumatica (ESR=46 mm/h) and inflammatory peripheral neuropathy. Prednisolone was gradually tapered down to 15 mg OD. On admission GCS was 12/15, sodium (Na)=100 mmol/l, he was euvolemic with normal renal function. Osmolality of serum=218 mOsm/l and urine=630 mOsm/l, urine Na=45 mmol/l, led to diagnosis of syndrome of inappropriate antidiuretic hormone (SIADH). Intensive care management included withdrawal of naproxen, bendroflumethiazide and irbesartan. Serum Na was increased slowly (<5 mmol/day) up to 122 mmol/l by fluid restriction, temporary treatment with demeclocycline and intravenous hydrocortisone. Neurological examination revealed proximal muscle weakness, reduced reflexes and patchy sensory loss in all limbs. Nerve conduction studies were consistent with demyelinating neuropathy. Metabolic, vasculitic and paraneoplastic screen revealed no abnormalities. HIV serology and antigangliozide antibodies were negative. His mobility continued improving on reducing dose of steroids. SIADH is known to be associated with meningitis, encephalitis, head injuries, intracerebral haemorrhage and occasionally with Guillain–Barre syndrome. Baroregulatory mechanisms or altered osmoreceptor responses in autonomic neuropathic dysfunction may play a role in the pathogenesis of SAIDH.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.